Sodium nitroprusside (SNP) seems to be the bane of many EM and CC clinicians’ existence due to its widely purported adverse effects. But first, let us go into a bit about how SNP actually works before tackling that thought.
SNP is a complex structure consisting of a ferrous iron molecule in the center that is flanked by five cyanide groups that is complexed with a nitrosyl (NO) moiety. To make this description a bit easier on the eyes (and just for kicks), here is the molecular structure of SNP:
SNP actually works a bit differently from NTG in that following administration, upon interacting with oxyhemoglobin, dissociation of both CN and the nitrosyl groups occcur as methemoglobin is formed. With this spontaneous reaction, we have the expected effects of NO’s action on activating guanylate cyclase to generate cGMP and act on smooth muscle to ultimately lead to vasodilation.
So what happens to those five CN groups? Generally, one of two things:
- They may react with methemoglobin to generate cyanomethemoglobin, which is essentially non-toxic
- They may undergo the process of conversion to thianocyanate (SCN) via the enzyme rhodanese in the liver, which donates a sulfur atom to CN
Now, this second reaction is contingent on the availability of thiosulfate within the body, which can be depleted in the setting of diuresis, malnutrition, and surgery. In addition, there is a well-touted fact that through this reaction, the human body is capable of detoxifying a maximum of 50 mg of SNP.
At the surface, it seems that one can draw the conclusion that if one exceeds this dosing limit, cyanide toxicity is bound to happen. In fact, several case reports and case series have highlighted this as well, and the package insert has provided a black bow warning for limiting the infusion rate of SNP to not exceed 2 mcg/kg/min.
However, a comprehensive review of the literature (1) was conducted to evaluate the incidence, clinical evidence, and caveats to recognition of cyanide toxicity associated with SNP infusion. In some of the cases described, SNP was infused at rates greater than the recommended maximum for several days, and patients did not demonstrate signs of clinical toxicity. Several important points are also made within the paper with regard to the utility and limitations of laboratory assays for measuring cyanide concentrations and metabolic markers for lactic acidosis in correlating with clinical outcomes, and for this reason, other factors must be considered to determine clinical evidence of cyanide toxicity associated with infusion of SNP. In addition, confounding factors in specific cases may have precipitated toxicity, making it difficult to determine whether infusion of SNP was the sole cause of poor clinical outcomes.
There are some reports of co-infusion of sodium thiosulfate (2-4) and hydroxocobalamin (5-7) as prophylactic antidotal agents to mitigate the potential for cyanide toxicity associated with the infusion of SNP. Some may favor hydroxocobalamin over sodium thiosulfate, as thiocyanate may accumulate in the setting of renal insufficiency, and may inevitably lead to harm in the setting of prolonged exposure. This is a somewhat interesting concept, and may be something clinicians can consider should initiation of SNP in a patient be warranted.
All in all, however, I think SNP has gotten quite a bad rap, more than it really deserves. As with any other medication that we utilize, both the risks and benefits associated with use need to be considered in any patient. Taking into account patient risk factors for toxicity, such as hepatic and renal insufficiency as in the case of SNP, is certainly justifiable in making the decision of whether or not to initiate a medication therapy. Whether we like it or not, nearly every medication is going to be associated with adverse effects, but that should not sway clinicians from using it altogether, especially in such settings as drug shortages when it may be one of the few alternative agents available.
- Lockwood A, Patka J, Rabinovich M, et al. Sodium nitroprusside-associated cyanide toxicity in adult patients- fact or fiction? A critical review of the evidence and clinical relevance. OAJCT 2010; 2:133-148.
- Schulz V, Gross R, Pasche T, et al. Cyanide toxicity of sodium nitroprusside in therapuetic use with or without sodium thiosulfate. Klin Woehenschr 1982; 60:1393-1400.
- Ivankovich AD, Braverman B, Stephens TS, et al. Sodium thiosulfate disposition in humans: relation to sodium nitroprusside toxicity. Anesthesiology 1984; 58:11-17.
- Cole PV, Vesey CJ. Sodium thiosulfate decreases blood cyanide concentrations after the infusion of sodium nitroprusside. Br J Anaesth 1987; 59:531-535.
- Posner MA, Rodkey FL, Tobey RE. Nitroprusside-induced cyanide poisoning: antidotal effect of hydroxocobalamin. Anesthesiology 1976; 44:330-335.
- Cottrell JE, Casthely P, Brodie JD, et al. Prevention of nitroprusside-induced cyanide toxicity with hydroxocobalamin. N Engl J Med 1978; 298:809-811.
- Zerbe NF, Wagner BK. Use of vitamin B12 in the treatment and prevention of nitroprusside-induced cyanide toxicity. Crit Care Med 1993; 21:465-467.